Illinois, 2018

Damaging Wind in Illinois, October 7, 2018

October 7, 2018 · NWS LSX · 1 event in 1 county or zone

Scattered storms developed along a stationary front. Some of the storms became severe with several reports of wind damage and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered storms developed along a stationary front. Some of the storms became severe with several reports of wind damage and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 7, 2:35 PM CST, 4 minutes earlier.

Area forecast discussion, Oct 7, 2:35 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT Sun Oct 7 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 334 PM CDT Sun Oct 7 2018

Shortwave lifting northeastward through central Missouri this
afternoon. This combined with surface based CAPES in excess of 2500
J/kg, 0 to 6 km bulk shear around 40 kts and PWs over 1.7 inches
will continue to generate strong to severe storms through this
evening. The main threats will be damaging winds, large hail and
locally heavy rainfall. SPC has kept majority of forecast area in
marginal risk through tonight, though best chances of severe storms
will be now through 03z Monday.

Late tonight the warm front should lift north of forecast area with
precipitation tapering off by daybreak. Dry and above normal
temperatures expected on Monday with highs in the 80s, about 15
degrees above normal for this time of year.

Byrd

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 334 PM CDT Sun Oct 7 2018

Mdls remain in good agreement overall thru Wed. During this time,
pattern also remains largely unchanged with a large upper ridge over
the ern U.S. with a deepening trof across the Rockies.

Mdls have this trof ejecting into the Plains late Tues and reaching
the region on Wed. Widespread rain shud accompany this trof and have
raised PoPs Tues night into Wed. Otherwise, have trended twd the
warmer MOS for temps on Tues with sly flow in the low levels. There
is some question regarding cloud cover, so have not trended too warm
at this time.

As the trof and accompanying sfc fnt moves thru the region on Wed,
much cooler air will push into the region. Expect more seasonable
temps thru the remainder of the forecast period. However, on Fri,
another upper trof and associated cdfnt will push thru the region.
Mdls bring another round of rain with this system as well. If timing
remains similar with updates, going forecast for max temps may be on
the warm side.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1255 PM CDT Sun Oct 7 2018

IFR flight conditions over KCOU and KUIN will improve through the
afternoon hours as warm front lifts northward through region.
Otherwise, main forecast issue will be chances of showers and
thunderstorms. As of 17z, storms have already developed and will
lift northward through KCOU and KUIN tapering off by 04z Monday.
For rest of TAF sites, VFR flight conditions expected with
isolated showers and thunderstorms between 20z and 23z this
afternoon.

SPECIFICS FOR KSTL:
VFR flight conditions expected across the St. Louis metro area
through entire forecast period. Could see isolated showers and
thunderstorms develop between 20z and 23z this afternoon, so have
vicinity thunderstorm mention in TAFs. Winds to persist from the
southeast to south.

Byrd

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     70  88  70  87 /  40   5   5  40
Quincy          67  84  67  84 /  90  10  20  60
Columbia        68  85  67  84 /  70  10  10  50
Jefferson City  69  87  68  85 /  60  10  10  50
Salem           69  87  68  87 /   5   5   5  20
Farmington      68  85  68  83 /  10   5   5  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 7, 8:04 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
904 AM CDT Sun Oct 7 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
904 AM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today mainly across much of central and
eastern Missouri as well as west central and southwest Illinois. A
few of these storms may be severe this afternoon into the early
evening. The main threats will be damaging winds to 60 mph and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for a few strong to severe thunderstorms again on
Tuesday, especially Tuesday night. The main threat will be damaging
winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the evening.

Tilly

In the hours before

Local storm report, Oct 7, 1:48 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       LAKE MYKEE              38.68N 92.10W
10/07/2018  M1.67 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

TILLY
Special weather statement, Oct 7, 1:58 PM CST, 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
258 PM CDT SUN OCT 7 2018

ILZ098-MOZ052-060>063-065-072045-
Calhoun IL-St. Louis MO-St. Charles MO-Jefferson MO-Franklin MO-
Lincoln MO-Warren MO-
258 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...ST.
CHARLES...SOUTHEASTERN LINCOLN...NORTHWESTERN JEFFERSON...
NORTHEASTERN FRANKLIN...SOUTHWESTERN ST. LOUIS AND SOUTHEASTERN
WARREN COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wright City to near Union. Movement was
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Chesterfield, Wildwood, Ballwin,
Wentzville, Lake St. Louis, Washington, Dardenne Prairie, Union,
Eureka, Ellisville, Pacific, Weldon Spring, St. Clair, Wright City,
Cottleville, Byrnes Mill and Clarkson Valley.

This includes the following highways...
 Interstate 44 in Missouri between exits 239 and 266.
 Interstate 70 in Missouri between exits 200 and 225.

This also includes  Babler Memorial State Park, Route 66 State Park,
and Robertsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 9059 3907 9058 3905 9059 3903 9057
      3901 9058 3898 9055 3844 9056 3832 9104
      3888 9103 3911 9060
TIME...MOT...LOC 1958Z 242DEG 17KT 3884 9095 3843 9096

Carney
Special weather statement, Oct 7, 2:20 PM CST, 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
320 PM CDT SUN OCT 7 2018

MOZ060>062-065-072-073-072100-
St. Charles MO-Washington MO-Jefferson MO-Franklin MO-Warren MO-
Crawford MO-
320 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...
NORTHEASTERN CRAWFORD...NORTHWESTERN JEFFERSON...NORTHWESTERN
WASHINGTON...SOUTHEASTERN FRANKLIN AND SOUTHEASTERN WARREN COUNTIES
UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miramiguoa Park, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Washington, Union, Sullivan, Pacific, St. Clair, Gray Summit, Villa
Ridge, Parkway, Augusta, Miramiguoa Park, Lonedell, St. Cloud,
Stanton, Robertsville, Catawissa, Moselle and Piney Park.

This includes Interstate 44 in Missouri between exits 225 and 257.

This also includes  Robertsville State Park and Meramec State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3819 9124 3864 9097 3851 9073 3848 9074
      3848 9072 3847 9071 3847 9070 3846 9068
      3845 9069 3845 9066 3847 9066 3846 9064
      3809 9105
TIME...MOT...LOC 2020Z 214DEG 36KT 3821 9109

Carney

The radar

The St Louis radar (KLSX), 23 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
October 7, 2:39 PM CST to 2:40 PM CST
Where
Calhoun County, 1.65 mi WSW of Golden Eagle to 0.57 mi S of Brussels
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.893, -90.580

Thunderstorm winds blew down a few trees in southern Calhoun County between Golden Eagle and Brussels.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788438.